Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

August 13, 2021Potter County, Pennsylvania

NWS State College, PA issued this special weather statement at Aug 13, 2021, 3:00 PM EDT for Potter County, Pennsylvania. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2021, 3:00 PM EDT (19:00 UTC)
Expired
Aug 13, 2021, 3:30 PM EDT
In force
30 min
Issued by
NWS State College, PA
Hail
0.25 in
Wind
50

County Potter County, PA

The radar

The State College radar (KCCX), 107 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 402 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
402 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

366 
WWUS81 KCTP 131900
SPSCTP

Special Weather Statement
National Weather Service State College PA
300 PM EDT Fri Aug 13 2021
 
PAZ006-131930-
Potter PA-
300 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of northeastern Potter
County through 330 PM EDT...

At 300 PM EDT, Doppler radar was tracking a strong thunderstorm near
Denton Hill State Park, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Ulysses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4194 7761 4188 7760 4179 7761 4178 7761
      4179 7786 4187 7787
TIME...MOT...LOC 1900Z 269DEG 18KT 4184 7780 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

Evanego

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 13, 12:15 PM EDT, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 13, 12:15 PM EDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service State College PA
1215 PM EDT Fri Aug 13 2021

.SYNOPSIS...
An upper level ridge will remain positioned just east of Cape
Hatteras today. A cold front over the Great Lakes will push
southeast across Pennsylvania Saturday, then high pressure will
build into the region late in the weekend. The remnants of
Tropical Storm Fred could potentially lift north into Pennsylvania
by the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Anomalous upper level ridge positioned just east of Cape
Hatteras will bring another day of high heat and humidity to
Central Pa. Heat advisory and excessive heat warning remain in
effect for this afternoon based on fcst max heat indices of
100-105F across much of the southeast half of the CWA. No reason
to deviate significantly from yesterday's highs, as this part
of the state will remain in the same air mass as Thursday.
Latest GEFS and ECENS 2m/850mb temp plumes support another day
of highs in the low to mid 90s across the southeast part of the
forecast area accompanied by high humidity.

All short range model guidance tracks a mid level vort max,
currently over Ohio, across northern Pa this afternoon and early
evening. Heating of moist, unstable air mass, combined with
arrival of the vort max, should result in developing
thunderstorms this afternoon. Expanded area of highest POPs
southeastward. The convective environment, characterized by
relatively weak vertical shear and moderate instability, is
supportive of a marginal wind damage threat. SPC marginal severe
threat painted across entire CWA, with far southwest corner
upgraded to SLGT risk with this mornings update. Added gusty
winds to wx grids accordingly.

Waning convection is anticipated this evening, as vort max exits
the region. However, cold front pushing in from the Grt Lks is
likely to be accompanied by scattered showers well into the
night across the northwest counties.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
Mid level trough and best large scale forcing are progged to
pass north of Pa Saturday. However, high pwats and low level
convergence are enough to maintain the chance of showers along
surface cold front, as it sags southward through the forecast
area Saturday. Latest operational and ensemble models indicate
there will be enough pre-frontal, diurnal heating and resulting
instability to support the chance of thunderstorms across the
southeast corner of the forecast area. Otherwise, expect
brightening skies for much of the region by afternoon, as much
drier air filters in on northerly flow behind the front.
Ensemble 2m temp plumes indicate highs will be around 10F cooler
than today, with readings Saturday afternoon ranging from the
mid 70s over the northern tier, to the mid 80s in the southern
valleys.

Surface high and associated low pwat air mass are progged to
build into the region from the Grt Lks Saturday and Sunday,
supplying fair weather and low humidity. Position of surface
high settling into northern Pa should result in efficient
radiational cooling with readings likely dipping into the upper
40s in the northern valleys Sunday morning, along with patchy
valley fog.

Model RH profiles support mostly sunny skies Sunday across central
and nothern PA with a mixture of clouds and sun across the
south. Mixing down ensemble mean 850mb temps of around 12C
translates to expected highs ranging from the mid 70s over the
higher elevations of the Alleghenies, to the low 80s in the
valleys from I-80 south.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
High pressure will remain centered over New England and the
norhtern Mid-Atlantic Monday into Tuesday. Then the ridge axis
will shift a little further east allowing moisture to move
northward along the spine of the Appalachians. Also the upper
level ridge axis will shift east with southwest flow aloft
bringing increased clouds.

Temperatures next week will be relatively pleasant, as they
will stay mostly in the 70s and the lower 80s with persistent
cloud cover though mid week with low to mid 80s Thursday and
Friday. Dewpoints will be in the 50s and 60s Monday, but
increase a few degrees each day beginning Tuesday, contributing
to very muggy conditions mid to latter week.

There is a chance for daily rain showers and thunderstorms with
a northward surge of moisture from the remnants of Fred moving
into Tuesday. Much uncertainty remains. Scatter thunderstorms
are possible each afternoon all week mainly following a diurnal
trend with best POPs Tuesday afternoon into evening. There may
be some enhancement from shortwaves especially Thursday into
Friday but model uncertainties making timeing anything
difficult.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
Fog/haze and shallow stratus will fade quickly after sunrise at
KIPT/KMDT/KLNS giving way to VFR conditions through the
remainder of the morning. Moderate instability will fuel another
round of scattered t-storms later this afternoon/evening which
may produce localized strong wind gusts >40kts from 270-330 deg.
Showers should accompany cold front and impact the NW 1/2 of
the airspace early tonight. Post-frontal/upslope sub-VFR cigs
are most likely at KBFD/KJST late tonight into early Saturday
morning. Secondary cold front could trigger one final round of
sct storms over the southeast 1/2 of the airspace Saturday PM
before northerly flow directs substantially drier air into CPA
Saturday night. As skies clear out and temps drop into the 50s,
there could be patchy valley fog especially in the northern
tier late Saturday night/early Sunday morning.

Outlook...

Sun...AM Patchy valley fog northern 1/2. Otherwise, VFR.

Mon...Iso-sct PM t-storm impacts possible mainly SW 1/3.

Tue...Increasing coverage of showers/t-storms.

&&

.CLIMATE...
High temperature of 94 degrees at Altoona tied the previous
record high set in 2016.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM EDT this evening for PAZ026>028-035-
036-046-049>053-056-058-063.
Excessive Heat Warning until 7 PM EDT this evening for PAZ057-
059-064>066.

&&

SYNOPSIS...Fitzgerald/Gartner
NEAR TERM...Fitzgerald/Gartner
SHORT TERM...Watson/Fitzgerald
LONG TERM...Watson/DeVoir
AVIATION...Steinbugl
Hazardous weather outlook, Aug 13, 1:37 PM EDT, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
137 PM EDT Fri Aug 13 2021

PAZ057-059-064>066-141745-
Dauphin-Lebanon-Adams-York-Lancaster-
137 PM EDT Fri Aug 13 2021

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 436 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Excessive Heat Warning.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ036-056-058-063-141745-
Franklin-Perry-Schuylkill-Cumberland-
137 PM EDT Fri Aug 13 2021

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 436 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010>012-017>019-024-025-033-034-037-041-042-045-141745-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Somerset-Bedford-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-
137 PM EDT Fri Aug 13 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Strong thunderstorms with gusty winds and small hail are possible
late this afternoon or evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ026>028-035-046-049>053-141745-
Huntingdon-Mifflin-Juniata-Fulton-Southern Lycoming-Union-Snyder-
Montour-Northumberland-Columbia-
137 PM EDT Fri Aug 13 2021

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

Strong thunderstorms with gusty winds and small hail are possible
late this afternoon or evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

BG

In the hours before

Special weather statement, Aug 13, 2:22 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service State College PA
222 PM EDT Fri Aug 13 2021

PAZ006-131900-
Potter PA-
222 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of northwestern Potter
County through 300 PM EDT...

At 222 PM EDT, Doppler radar was tracking a strong thunderstorm over
Coudersport, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Coudersport and Ski Denton Ski Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4177 7780 4176 7812 4182 7814 4195 7790
TIME...MOT...LOC 1822Z 248DEG 17KT 4179 7806

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Evanego
Special weather statement, Aug 13, 2:35 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service State College PA
235 PM EDT Fri Aug 13 2021

PAZ012-131900-
Northern Clinton PA-
235 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of northwestern Clinton
County through 300 PM EDT...

At 235 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kettle Creek State Park, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Renovo, South Renovo, Hyner and Tamarack.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4133 7764 4131 7793 4136 7796 4147 7775
TIME...MOT...LOC 1835Z 251DEG 16KT 4135 7789

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Evanego
Local storm report, Aug 13, 2:47 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
247 PM EDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     4 NW GREENCASTLE        39.82N 77.78W
08/13/2021                   FRANKLIN           PA   FIRE DEPT/RESCUE

            MULTIPLE REPORTS OF TREES AND WIRES DOWN
            WEST OF GREENCASTLE.

&&

QRM
Local storm report, Aug 13, 2:49 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
249 PM EDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     GREENCASTLE             39.79N 77.72W
08/13/2021                   FRANKLIN           PA   FIRE DEPT/RESCUE

            WIRES DOWN.

&&

QRM
Special weather statement, Aug 13, 2:59 PM EDT, 1 minute before
Special Weather Statement
National Weather Service State College PA
259 PM EDT Fri Aug 13 2021

PAZ012-131930-
Northern Clinton PA-
259 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of north central
Clinton County through 330 PM EDT...

At 258 PM EDT, Doppler radar was tracking a strong thunderstorm over
Renovo, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Renovo, South Renovo and Hyner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4138 7754 4132 7752 4132 7777 4139 7777
      4145 7760
TIME...MOT...LOC 1858Z 264DEG 17KT 4134 7774

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Evanego
Special weather statement, Aug 13, 3:00 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
300 PM EDT Fri Aug 13 2021

PAZ006-131930-
Potter PA-
300 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of northeastern Potter
County through 330 PM EDT...

At 300 PM EDT, Doppler radar was tracking a strong thunderstorm near
Denton Hill State Park, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ulysses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4194 7761 4188 7760 4179 7761 4178 7761
      4179 7786 4187 7787
TIME...MOT...LOC 1900Z 269DEG 18KT 4184 7780

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Evanego

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:05 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming, Sullivan, Tioga40 min
Aug 12, 8:16 PM EDTSpecial Weather StatementCTPBlair, Huntingdon, Mifflin29 min
Aug 12, 8:28 PM EDTSevere Thunderstorm WarningCTPLycoming, Sullivan47 min
Aug 12, 8:33 PM EDTSpecial Weather StatementCTPUnion12 min
Aug 12, 8:42 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton, Lycoming, Mifflin, Union48 min
Aug 12, 8:46 PM EDTSpecial Weather StatementCTPJuniata, Mifflin, Perry, Snyder29 min
Aug 12, 9:01 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Montour, Northumberland, Union44 min
Aug 12, 9:14 PM EDTSpecial Weather StatementCTPSullivan31 min
Aug 12, 9:23 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Northumberland, Snyder, Union67 min
Aug 12, 9:25 PM EDTSpecial Weather StatementCTPPerry20 min
Aug 12, 9:44 PM EDTSpecial Weather StatementCTPDauphin31 min
Aug 12, 9:59 PM EDTSevere Thunderstorm WarningCTPColumbia, Dauphin, Lebanon, Northumberland, Perry, Schuylkill31 min
Aug 12, 10:31 PM EDTSevere Thunderstorm WarningCTPColumbia, Dauphin, Lebanon, Northumberland, Schuylkill59 min
Aug 12, 10:34 PM EDTSpecial Weather StatementCTPLebanon26 min
Aug 12, 11:03 PM EDTSpecial Weather StatementCTPLebanon27 min
Aug 12, 11:10 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, Lebanon, York34 min
Aug 13, 1:49 PM EDTSpecial Weather StatementCTPCumberland, Franklin, Perry41 min
Aug 13, 1:59 PM EDTSpecial Weather StatementCTPFulton31 min
Aug 13, 2:12 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Franklin, Fulton, Huntingdon, Juniata and 2 more63 min
Aug 13, 2:17 PM EDTSpecial Weather StatementCTPCameron28 min
Aug 13, 2:22 PM EDTSpecial Weather StatementCTPPotter38 min
Aug 13, 2:35 PM EDTSpecial Weather StatementCTPClinton25 min
Aug 13, 2:59 PM EDTSpecial Weather StatementCTPClinton31 min
Aug 13, 3:04 PM EDTSpecial Weather StatementCTPPotter26 min
Aug 13, 3:12 PM EDTSevere Thunderstorm WarningCTPAdams, Franklin63 min
Aug 13, 3:14 PM EDTSevere Thunderstorm WarningCTPCumberland, Perry61 min
Aug 13, 3:22 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming38 min
Aug 13, 3:26 PM EDTSpecial Weather StatementCTPDauphin34 min
Aug 13, 3:35 PM EDTSevere Thunderstorm WarningCTPYork40 min
Aug 13, 3:43 PM EDTSevere Thunderstorm WarningCTPDauphin, Juniata, Northumberland, Perry, Snyder29 min
Aug 13, 3:43 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Perry47 min
Aug 13, 3:56 PM EDTAreal Flood AdvisoryCTPAdams, Cumberland, Dauphin, Perry, York2 hr
Aug 13, 3:57 PM EDTSpecial Weather StatementCTPLycoming33 min
Aug 13, 4:07 PM EDTSevere Thunderstorm WarningCTPAdams, Dauphin, Lancaster, Lebanon, York53 min
Aug 13, 4:20 PM EDTSpecial Weather StatementCTPSullivan25 min
Aug 13, 4:30 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Sullivan60 min
Aug 13, 4:41 PM EDTSpecial Weather StatementCTPClinton34 min
Aug 13, 4:59 PM EDTSpecial Weather StatementCTPYork46 min
Aug 13, 5:14 PM EDTSpecial Weather StatementCTPMontour16 min
Aug 13, 5:29 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Sullivan31 min
Aug 13, 5:38 PM EDTSpecial Weather StatementCTPSnyder, Union37 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.